Dr. Roach

Dr. Keith Roach

DEAR DR. ROACH: I’m confused by the relationship between my blood glucose level and A1C. My blood glucose has crept up from 100 to 112 in one year after I started taking 40 mg of atorvastatin. My A1C level is 5.1%, apparently “normal,” so my doctor is unconcerned about the blood glucose reading.
When is it time to become concerned? When my blood glucose goes up another 15 points and brands me as diabetic? Does A1C “trump” blood glucose results to the degree that the blood glucose test can be disregarded? If so, why even bother to test blood glucose? — J.S.
ANSWER: Diabetes can be diagnosed by blood sugars, which are a “snapshot” of blood sugar in time; by an A1C test, which looks at blood sugar averages over the last few months; or by a glucose tolerance test, which is a stress test on your pancreas’ ability to make insulin in response to a sugar load.
The A1C is most commonly used and is also used to monitor blood sugar in people with diabetes. A level of 5.1% is normal, between 5.7% and 6.4% is considered prediabetes, and 6.5% and higher is considered diabetes.
People can have diabetes with a normal A1C, and even with normal fasting blood sugars. The glucose tolerance test is the most sensitive test for most people, since high blood sugar after eating usually happens long before high fasting sugars.
Blood sugar may be high for only a short period, so the A1C can be near normal. However, it would be very unusual to see an A1C of 5.1% in a person newly diagnosed with diabetes. It could happen if the change in blood sugar is very recent.
I hope your doctor really is concerned, even if they aren’t showing it. Atorvastatin can increase blood sugar, although not usually enough to make someone cross over into diabetes territory. The few times I order a glucose tolerance test are in cases like yours, where the blood sugars are at odds with the A1C level.
DEAR DR. ROACH: My husband was prescribed Singulair by his allergist and took it for two years. At the end of that time, he was diagnosed with depression and memory loss. His neurologist advised that he shouldn’t take it, but his pulmonologist recommends it. Do you take the FDA warnings about the drug seriously? Most doctors don’t know about them. — S.R.
ANSWER: Montelukast (Singulair) is commonly used for asthma and allergic rhinitis. I agree with you that many physicians are not aware of the boxed warning, which reads:
“Serious neuropsychiatric (NP) events have been reported with the use of montelukast. The types of events reported were highly variable and included, but were not limited to, agitation, aggression, depression, sleep disturbances, and suicidal thoughts and behavior (including suicide). The mechanisms underlying NP events associated with montelukast use are currently not well understood.”
Physicians should take boxed warnings very seriously. That’s not to say this beneficial drug should not be used, but the FDA says, and I agree, that a person should be monitored for events like your husband’s. New depression while on this medicine should prompt discontinuation. Any type of depression, especially in older people, can be associated with memory changes.
I can’t say for sure whether your husband’s issues are caused by Singulair, but I would consider the neurologist’s advice to discontinue it to see whether he improves. The best estimate I could find for depression was that less than 1% of people on this medicine were diagnosed with depression severe enough to warrant prescription drug treatment in the first year of taking it.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2023 North America Syndicate Inc.
All Rights Reserved

Comments are no longer available on this story

filed under: